Nebraska, 2019

Damaging Winds in Nebraska, June 24, 2019

June 24, 2019 · NWS LBF · 2 events in 2 counties and zones

A stalled front continued to be the focus for isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stalled front continued to be the focus for isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 5:25 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 5:25 PM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Mon Jun 24 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CDT Mon Jun 24 2019

A weak disturbance operating on a cold front dropping through wrn
and ncntl Nebraska could produce a small batch of showers and
thunderstorms this evening. The HRRR, HREF, RAP and model blend
appear to be in very good agreement for scattered showers and
thunderstorms affecting the Sheridan county, the Sandhills and ncntl
Nebraska.

A small cluster of thunderstorms is expected to develop Tuesday
afternoon on the Cheyenne Divide. These storms will affect swrn
Nebraska Tuesday evening, mainly south of Interstate 80. The NAM,
HREF and GFS are in very good agreement for this event. POPs are
capped at 30 percent given the compact nature of the convection
shown by the models. Winds aloft are still strong Tuesday (30-40kts
at h500mb) and this could support strong or isolated severe storms.
A rich batch of instability will be lifting northwest through KS
(4000+ J/KG MLCAPE) and this could fuel the storms throughout the
evening as they move through swrn Neb.

The temperature forecast tonight uses the straight guidance blend
which is the coolest solution. Bias correction was added to the
guidance blend Tuesday and Tuesday night as warmer temperatures and
south winds will develop, especially Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 332 PM CDT Mon Jun 24 2019

The thunderstorm chances (30-40 percent) Wednesday evening are a bit
more widespread for this forecast as instability has advanced north
into wrn and ncntl Nebraska. Winds aloft at 500 mb are weak at 20-
25kts and the cap is still relatively weak (12C at h700mb). This
would support a multicell outflow dominant storm environment perhaps
lasting well into the evening as a modest 30-35kt low level jet
develops. The NAM develops eastward moving storm complexes over nern
Colo, the Laramie Range and Pine Ridge.

The rest of the thunderstorm forecast is generally isolated as
temperatures at h700mb warm to around 14C. Winds aloft weaken
further to less than 20 kts at h500mb. Stronger winds, around 30kts,
are available at h300mb if storm updrafts become sufficiently deep.
A weak cold front may move through next Monday. The models suggest a
chance of thunderstorms ahead of the front Sunday night.

The model blended forecast concept has nudged high temperatures
Thursday through Sunday a degree or two higher with more highs in
the 90s. Sfc low pressure will remain anchored on the nrn high
Plains and this should provide a more or less continuous moisture
feed from the South. The NAM suggests dew points in the mid 60s to
lower 70s Thursday which could become common Friday through
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Jun 24 2019

VFR will continue through the forecast period for western Nebraska
terminals. A few rain showers or thunderstorms will cross north
central Nebraska late this evening, possibly affecting KGRN,
KVTN, KANW, KONL. Winds turn light and variable overnight as the
sky returns to mostly clear lasting through the day on Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Jun 24, 2:05 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
305 PM CDT Mon Jun 24 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-252015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
305 PM CDT Mon Jun 24 2019 /205 PM MDT Mon Jun 24 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across the
northern Sandhills, primarily north of Highway 2. The threat of
severe weather is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few storms may affect southwest Nebraska Tuesday evening, mainly
along and south of Interstate 80. The storms that do develop may
be capable of producing large hail and strong winds.

The best chance of widespread thunderstorm activity this week
comes Wednesday evening. Some storms may be severe with large hail
and strong winds as the main concerns.

Additional thunderstorm chances come Saturday evening across far
western Nebraska and Sunday for much of the area. Stay tuned to
later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 24, 7:48 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
748 PM MDT Mon Jun 24 2019

NEZ004-250230-
Sheridan NE-
748 PM MDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 830 PM MDT...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Box Butte Dam, or 15 miles southwest of Hay Springs,
moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.

This includes Highway 250 between mile markers 15 and 30.

LAT...LON 4253 10277 4245 10232 4223 10237 4236 10275
      4244 10275 4244 10277 4247 10278
TIME...MOT...LOC 0147Z 288DEG 32KT 4248 10281

Roberg
Special weather statement, Jun 24, 8:33 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
833 PM MDT Mon Jun 24 2019

NEZ004-094-250315-
Sheridan NE-Western Cherry NE-
833 PM MDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 915 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Wild Horse Butte, or 22 miles south of Hay
Springs, moving southeast at 40 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Finnegan Lake, Watson Lake, Diamond Lake, Wolf Hill, Argo Hill and
Dipping Vat Meadow.

This includes Highway 250 between mile markers 12 and 25.

LAT...LON 4224 10251 4241 10243 4229 10188 4204 10205
TIME...MOT...LOC 0232Z 295DEG 37KT 4237 10256

Roberg
Special weather statement, Jun 24, 9:17 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
917 PM MDT Mon Jun 24 2019

NEZ023-094-250400-
Grant NE-Western Cherry NE-
917 PM MDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND
NORTHEASTERN GRANT COUNTIES UNTIL 1000 PM MDT...

At 916 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 40 miles north of Arthur, moving southeast at 35 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Whitman, Duluth, Pratt Lake, Spring Valley Lake and
Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 134 and 161.
 Highway 61 between mile markers 148 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4203 10200 4210 10200 4210 10203 4221 10203
      4210 10143 4181 10166
TIME...MOT...LOC 0316Z 302DEG 29KT 4212 10198

Roberg

The radar

The North Platte radar (KLNX), 10 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 24, 10:45 PM CST
Where
Thomas County, 5.54 mi WNW of Thedford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.010, -100.680

Tree damage with a falling branch breaking a house window.

Thunderstorm Wind, Custer

When
June 24, 11:47 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840470, 840471.